Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

July 28, 2021

NWS JSJ issued this special weather statement at Jul 28, 2021, 2:02 PM CDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 2:02 PM CDT (19:02 UTC)
Expired
Jul 28, 2021, 2:45 PM CDT
In force
43 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 60 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

301 
WWCA82 TJSJ 281902
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
302 PM AST Wed Jul 28 2021

PRZ005-006-281945-
North Central-Central Interior-
302 PM AST Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT VEGA BAJA...FLORIDA...
BARCELONETA...MOROVIS...VEGA ALTA...ARECIBO...CIALES...COROZAL AND
MANATI MUNICIPALITIES...

At 301 PM AST, a strong thunderstorm was located near Manati, moving
west at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1848 6659 1849 6655 1848 6653 1847 6650
      1848 6650 1841 6632 1830 6635 1834 6667
      1850 6664
TIME...MOT...LOC 1901Z 100DEG 18KT 1839 6650 

$$

ICP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jul 28, 10:47 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 28, 10:47 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1147 AM AST Wed Jul 28 2021

.UPDATE...

Showers have continued over the local waters this morning, moving
onshore in the east and developing further on interaction with
terrain. Periods of moderate to heavy rainfall affected northeastern
portions of Puerto Rico. Convection has begun to develop along the
interior of Puerto Rico as well in the last couple of hours, as
could be seen on both satellite and radar. Streamers have also
developed off the islands to the east, including the USVI.

Activity will continue. Afternoon convection is expected for
northwestern and interior Puerto Rico. Forecast is tracking well.

&&

.AVIATION...

Generally VFR conditions expected across all terminals next 24
hours. VCSH expected in the afternoon for all PR/USVI terminals,
with VCTS at times for JSJ/JBQ/JPS. Decreasing shower activity
overnight, especially after 29/03Z. Winds generally out of the
east/east-southeast at 10 to 15 knots, with sea breeze variations
and stronger gusts. Winds decrease after sunset, to 5 to 10
knots.

&&

.MARINE...

Winds out of the east to southeast continue up to 20 knots over the
local waters, sustaining some choppy conditions, especially for
offshore waters. Seas will remain generally 5 feet or less, likely
for the next several days.

There remains a moderate risk of rip currents for northern beaches
of Puerto Rico, as well as some beaches of Vieques, Culebra, and St.
Croix.

&&

.PREV DISCUSSION... /issued 441 AM AST Wed Jul 28 2021/

SYNOPSIS...An increase in shower activity is expected today into
tomorrow as a Tropical Upper Tropospheric Trough (TUTT) moves
over the area. For this weekend, a drier pattern and air mass is
expected due to increasing Saharan dust and a mid to upper level
ridge over the forecast area. Tranquil marine condtions will
prevail for the next several days over the local waters.

SHORT TERM...Today through Friday...

The short term forecast period is expected to have some shower and
thunderstorm activity, with the rainiest day expected to be today,
followed by Thursday night into Friday morning.

Scattered to numerous showers are expected today, with
thunderstorms late in the morning and in the afternoon hours over
Puerto Rico. The easterly wind and near normal moisture, combined
with a retrograding TUTT will be the main reasons for the
expected weather today. The TUTT, as it retrogrades and passes
through the local area today, will cause divergence and
ventilation aloft, giving support for thunderstorm development.
Therefore, some areas could observe urban and small stream
flooding, especially portions of western and northwestern Puerto
Rico, as well as some areas of eastern PR. Ponding of water in
poor drainage areas can be expected elsewhere in PR. The USVI is
expected to observe scattered but brief showers, which through the
day could see some rainfall accumulations but flooding is not
expected, though ponding in areas of poor drainage will not be
ruled out.

Thursday is forecast to be a fairly typical summer day with
showers and thunderstorms developing in the afternoon across
northwestern PR under a southeasterly wind flow. The USVI will
observe isolated to scattered showers. Even though the TUTT will
be to the west of the local area, the TUTT continues
retrograding, which generally does not provide as much divergence
aloft compared to a non-retrograding TUTT in the same position.
Also, the mid levels have zonal flow and there is the possibility
of some Saharan Dust. Therefore, the model guidance is suggesting
typical and modest amounts of rain across the local islands, with
the highest amounts of rain across NW-PR.

However, the available moisture will start to increase
significantly on Thursday night into early Friday, as moisture is
pulled northward from the ITCZ and the TUTT would have probably
stalled north of Hispaniola by late Thursday. This could cause
showers and thunderstorms across the local waters, and portions of
the local islands, including the USVI. Drier air, with a higher
concentration of Saharan dust is expected during the day on
Friday, promoting much drier conditions. A patch of moisture could
pass through late Friday, but a mid and upper level high pressure
is expected to be present over the local area, promoting
subsidence and  stability, limiting significant shower activity.

LONG TERM...Saturday through Thursday...

A dry pattern is expected for the fist part of the long term
period. Model guidance continues to suggest a mid-upper level
ridge located just north of the forecast area, promoting stable
conditions. Meanwhile, at the surface, a drier air mass with
Saharan dust particles is expected to filter into the region this
weekend. Given the expected conditions, a dry weather pattern and
hazy skies can be expected this weekend with minimal precipitation
forecast for western Puerto Rico. On Tuesday, as the surface
high pressure moves into the central Atlantic, southeasterly winds
are expected over the local area. This wind flow will drag some
patches of moisture over the local region. As a result, an
increase in the potential for shower development is expected,
mainly over the northwestern quadrant of puerto Rico and the San
Juan metro area. Daytime temperatures can slightly increase due to
the southeasterly wind flow.

By early Wednesday, at the upper levels, both GFS and ECMWF model
guidance are suggesting a Tropical Upper Tropospheric Trough
(TUTT) moving westward into the local area. The TUTT will result
in unstable conditions aloft starting late Wednesday. At the
surface, several patches of moisture with precipitable water
values above the climatological normal are expected to filter
into the region embedded in the wind flow. The combination of the
aforementioned conditions will result in widespread shower
activity across the forecast area Wednesday into Thursday. As a
result, ponding of water in roadways and poor drainage areas is
likely and urban and small stream flooding is possible with the
heaviest activity each day.

AVIATION...VCSH/SHRA expected today across most of the local
terminals as SCT/NMRS SHRA move through the local area. TSRA is
expected across portions of PR, causing VCTS at TJSJ and then TJBQ
after 28/16Z or so. Winds from the east at around 10KT expected
until 28/13Z, increasing to around 15-20KT with gusts and sea
breeze variations after 13Z.

MARINE...Across the regional waters, tranquil marine conditions
with seas of up to 5 feet will prevail across the regional waters
for the next several days. For beachgoers, there is a moderate
risk of rip currents for the northern beaches of Puerto Rico as
well as the eastern beaches of Culebra, Vieques and Saint Croix

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  77  91  77 /  40  40  20  50
STT  87  78  88  79 /  40  30  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...TW
LONG TERM....CRS
PUBLIC DESK...RVT
Hazardous weather outlook, Jul 28, 3:39 AM CDT, 10 hours 23 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
415 AM AST miercoles 28 de julio de 2021

AMZ710>745-PRZ001>013-290815-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
415 AM AST miercoles 28 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvias fuertes y
vientos en rafagas breves, especialmente esta tarde a traves de
porciones del area.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Se esperan vientos sostenidos en exceso de 20 MPH (17
nudos) a traves de porciones de las aguas del Atlantico y Caribe.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte de Puerto Rico, al igual que para
la mayoria de las playas de Vieques y Culebra.

.Dias dos hasta el siete...jueves a martes

La combinacion de una vaguada en los niveles altos y humedad cercano
a encima de lo normal resultara en condiciones inestables el jueves,
con inundaciones urbanas y de riachuelos posibles en areas que se
observen la actividad de lluvia mas fuerte y persistente. Un riesgo
moderado de corrientes marinas continuara para varias de las playas
locales hasta el fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-290815-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
415 AM AST miercoles 28 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas de la mitad este de Santa Cruz.

.Dias dos hasta el siete...jueves a martes

Un riesgo moderado de corrientes marinas prevalecera para varias de
las playas locales de Santa Cruz hasta el fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Jul 28, 2:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
302 PM AST Wed Jul 28 2021

PRZ005-006-281945-
North Central-Central Interior-
302 PM AST Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT VEGA BAJA...FLORIDA...
BARCELONETA...MOROVIS...VEGA ALTA...ARECIBO...CIALES...COROZAL AND
MANATI MUNICIPALITIES...

At 301 PM AST, a strong thunderstorm was located near Manati, moving
west at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1848 6659 1849 6655 1848 6653 1847 6650
      1848 6650 1841 6632 1830 6635 1834 6667
      1850 6664
TIME...MOT...LOC 1901Z 100DEG 18KT 1839 6650

ICP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:00 AM CDTAreal Flood AdvisoryJSJ50 min
Jul 28, 10:03 AM CDTAreal Flood AdvisoryJSJ2 hr
Jul 28, 12:38 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 28, 1:54 PM CDTAreal Flood AdvisoryJSJ2 hr
Jul 28, 2:37 PM CDTAreal Flood AdvisoryJSJ83 min

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.